Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 4, NWS Portland, OR

January 31, 2017

NWS Portland, OR issued this wind advisory at Jan 31, 2017, 1:42 PM PST. It took effect at Feb 1, 2017, 4:00 AM PST. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Jan 31, 2017, 1:42 PM PST (21:42 UTC)
In effect from
Feb 1, 2017, 4:00 AM PST
Expired
Feb 3, 2017, 4:00 AM PST
In force
48 hr
Issued by
NWS Portland, OR

The text

As transmitted.

841 
WWUS76 KPQR 312142
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
142 PM PST TUE JAN 31 2017


ORZ006-WAZ039-011400-
/O.NEW.KPQR.WI.Y.0004.170201T1200Z-170203T1200Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF HILLSBORO, PORTLAND, WILSONVILLE, 
OREGON CITY, GRESHAM, TROUTDALE, VANCOUVER, BATTLE GROUND, 
RIDGEFIELD, WASHOUGAL, YACOLT, AND AMBOY
142 PM PST TUE JAN 31 2017

...WIND ADVISORY IN EFFECT FROM 4 AM WEDNESDAY TO 4 AM PST
FRIDAY FOR THE GREATER PORTLAND AND VANCOUVER METRO AREAS...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A WIND 
ADVISORY...WHICH IS IN EFFECT FROM 4 AM WEDNESDAY TO 4 AM PST 
FRIDAY.

* WINDS...EAST WINDS 20 TO 30 MPH WITH GUSTS 40 TO 50 MPH.

* TIMING...LATE TONIGHT THROUGH FRIDAY NIGHT.

* IMPACTS...THE WINDS ARE STRONG ENOUGH TO CAUSE TREE DAMAGE THAT
  COULD DAMAGE OTHER PROPERTY AND CAUSE POWER DISRUPTIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

FOR ADDITIONAL WEATHER INFORMATION VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
5 follow-up statements
688 
WWUS76 KPQR 011102
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
302 AM PST WED FEB 1 2017


ORZ006-WAZ039-020015-
/O.CON.KPQR.WI.Y.0004.170201T1200Z-170203T1200Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF HILLSBORO, PORTLAND, WILSONVILLE, 
OREGON CITY, GRESHAM, TROUTDALE, VANCOUVER, BATTLE GROUND, 
RIDGEFIELD, WASHOUGAL, YACOLT, AND AMBOY
302 AM PST WED FEB 1 2017

...WIND ADVISORY REMAINS IN EFFECT FOR THE GREATER PORTLAND AND
VANCOUVER METRO AREAS UNTIL 4 AM PST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY. 

* WINDS...EAST WINDS 20 TO 30 MPH WITH GUSTS 40 TO 50 MPH. GUSTS
  CLOSER TO THE COLUMBIA RIVER GORGE UP TO 55 MPH.

* TIMING...WINDS INCREASING TODAY AND PERSISTING THROUGH FRIDAY 
  NIGHT.

* IMPACTS...THE WINDS ARE STRONG ENOUGH TO CAUSE TREE DAMAGE 
  THAT COULD DAMAGE OTHER PROPERTY AND CAUSE POWER DISRUPTIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
279 
WWUS76 KPQR 012213
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
213 PM PST WED FEB 1 2017

ORZ006-WAZ039-021500-
/O.CON.KPQR.WI.Y.0004.000000T0000Z-170203T1200Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF HILLSBORO, PORTLAND, WILSONVILLE, 
OREGON CITY, GRESHAM, TROUTDALE, VANCOUVER, BATTLE GROUND, 
RIDGEFIELD, WASHOUGAL, YACOLT, AND AMBOY
213 PM PST WED FEB 1 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY FOR THE
GREATER PORTLAND AND VANCOUVER METRO AREAS...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY. 

* WINDS...EAST WIND 20 TO 35 MPH WITH GUSTS 40 TO 50 MPH. GUSTS UP
  TO 55 MPH CLOSER TO THE COLUMBIA RIVER GORGE. 

* TIMING...WIND PERSISTING THROUGH LATE THURSDAY NIGHT OR FRIDAY
  MORNING THEN SLOWLY DECREASING BY FRIDAY AFTERNOON.

* IMPACTS...THE WINDS ARE STRONG ENOUGH TO CAUSE TREE DAMAGE 
  THAT COULD DAMAGE OTHER PROPERTY AND CAUSE POWER DISRUPTIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
498 
WWUS76 KPQR 021259
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
459 AM PST THU FEB 2 2017

ORZ006-WAZ039-030000-
/O.CON.KPQR.WI.Y.0004.000000T0000Z-170203T1200Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF HILLSBORO, PORTLAND, WILSONVILLE, 
OREGON CITY, GRESHAM, TROUTDALE, VANCOUVER, BATTLE GROUND, 
RIDGEFIELD, WASHOUGAL, YACOLT, AND AMBOY
459 AM PST THU FEB 2 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY...

* WINDS...OUT OF THE EAST AT 20 TO 35 MPH WITH GUSTS 40 TO 50 
  MPH. GUSTS UP TO 55 MPH IMMEDIATELY NEAR THE COLUMBIA RIVER 
  GORGE.

* TIMING...WIND PERSISTING THROUGH LATE THURSDAY NIGHT OR EARLY 
  FRIDAY MORNING THEN SLOWLY DECREASING BY FRIDAY AFTERNOON.

* IMPACTS...THE WINDS ARE STRONG ENOUGH TO CAUSE TREE DAMAGE 
  THAT COULD DAMAGE OTHER PROPERTY AND CAUSE POWER DISRUPTIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
361 
WWUS76 KPQR 022317
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
317 PM PST THU FEB 2 2017


ORZ006-WAZ039-031200-
/O.CON.KPQR.WI.Y.0004.000000T0000Z-170203T1200Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF HILLSBORO, PORTLAND, WILSONVILLE, 
OREGON CITY, GRESHAM, TROUTDALE, VANCOUVER, BATTLE GROUND, 
RIDGEFIELD, WASHOUGAL, YACOLT, AND AMBOY
317 PM PST THU FEB 2 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY FOR THE
GREATER PORTLAND AND VANCOUVER METRO AREAS...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST FRIDAY. 

* WIND SPEEDS...25 TO 35 MPH WITH GUSTS UP TO 50 MPH.
  HOWEVER...GUSTS TO 55 MPH NEAR THE COLUMBIA RIVER GORGE.

* TIMING...WIND PERSISTING THROUGH LATE TONIGHT THEN SLOWLY
  DECREASING BY FRIDAY AFTERNOON.

* IMPACTS...THE WIND WILL BE STRONG ENOUGH TO CAUSE TREE DAMAGE OR
  EVEN FELL TREES THAT COULD RESULT IN PROPERTY DAMAGE AND POWER
  DISRUPTIONS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
444 
WWUS76 KPQR 031155
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
355 AM PST FRI FEB 3 2017

ORZ006-WAZ039-031300-
/O.EXP.KPQR.WI.Y.0004.000000T0000Z-170203T1200Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF HILLSBORO, PORTLAND, WILSONVILLE, 
OREGON CITY, GRESHAM, TROUTDALE, VANCOUVER, BATTLE GROUND, 
RIDGEFIELD, WASHOUGAL, YACOLT, AND AMBOY
355 AM PST FRI FEB 3 2017

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING...

WINDS WILL REMAIN BREEZY THROUGH THE FRIDAY MORNING HOURS AND
POSSIBLY LONGER IN THE FAR EASTERN METRO AREA AROUND
TROUTDALE...BUT GUSTS ARE EXPECTED TO REMAIN WELL BELOW 45 MPH.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this wind advisory went out at Jan 31, 10:17 AM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Jan 31, 10:17 AM PST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Portland OR
1017 AM PST Tue Jan 31 2017

.SYNOPSIS...A rather moist well developed low remains parked to our
southwest off the southern Oregon and northern California coast. A
weak stalled front will slowly drift south across southwest
Washington and northwest Oregon today and tonight as spotty moisture
streams through, then slowly drift northward again on Wednesday. East
winds will increase dramatically tonight and Wednesday with snow
levels lowering to near the valley floor but only light accumulations
are expected most inland areas. A stronger front or deformation zone
is forecast to lift north from the low into Lane County late Thursday
and the remainder of the area Thursday night and Friday for
increasing snow, sleet, and freezing rain. The precipitation will
turn to mostly freezing rain through the day Friday except snow will
continue in the Gorge. The precipitation west of the Gorge will turn
to rain from south to north late Friday and Friday night. Active
weather continues through early next week.
&&

.SHORT TERM...Today through Friday...A moist well developed low
remains parked to our southwest off the southern Oregon and northern
California coast. A weak stalled front remains over our area that
will slowly drift south today and tonight as it continues to produce
some spotty light precipitation.

The models show east winds dramatically increasing through the Gorge
tonight and Wednesday as a colder system to our north drags colder
high pressure into the Columbia Basin. This will drop snow levels
close to the valley floor late tonight and Wednesday, with wind
gusts in the Portland metro area getting close to advisory values.
The weak front in our area is forecast to slowly drift north on
Wednesday but any accumulations will tend to be light, mainly a
dusting, though an isolated inch value could happen. The east winds
will tend to dry out any moisture through sublimation/evaporation.
Expect only minor impacts Wednesday, though we have seen it does not
take much snow to snarl traffic in our area.

Of more significance is the frontal band or deformation zone that the
models lift north into our southern forecast zones Thursday afternoon
and the remainder of the forecast area Thursday night and Friday.
Model soundings indicate that the precipitation type near Portland
will start out as snow with perhaps a couple of inches, but
transition to sleet and then freezing later Thursday night and
especially Friday. Near Eugene, the precipitation type may briefly
be snow or sleet Thursday afternoon but the bulk of the
precipitation will be freezing rain into Friday. Salem will be in
between these two extremes.

On Friday the precipitation will be mostly freezing rain in the
valley in the morning, though Portland northward may still see some
snow or sleet. All valleys should be freezing rain in the afternoon,
though the models soundings suggest that the freezing rain may start
to be just rain near Eugene later in the day. The models show a good
southerly surge of wind up the valley Friday night that should end
the freezing rain west of the Gorge.

The Gorge will see snow into Friday, with freezing rain spreading in
Friday and Friday night, lingering into Saturday.

The coast, mainly the south Washington and parts of the north Oregon
coasts may see a little snow or sleet before moderation spreads in
Friday.

Ice accumulations are going to be tricky, but a tenth to over a
quarter inch is possible. Tolleson

.LONG TERM...Friday night through Monday...A series of lows will move
into the region Friday night through Sunday maintaining a threat for
showers. South winds will slowly erode the east winds Friday night
and Saturday...but would not be surprised if east winds hold on
through the Gorge into Saturday night. This will result in the area
of winter weather shrinking to the Gorge...Hood River Valley...and
the east Portland Metro area Saturday morning....then to just the
Upper Hood River Valley Saturday afternoon. Another low approaches
from the southwest Sunday and will continue rain and mountain snow
showers through early next week. ~TJ
&&

.AVIATION...Wide range of flight conditions this morning.
Primarily VFR along the coast and higher terrain, but widespread
MVFR or worse in the interior valleys. Weak frontal boundary
near a line from KTMK to K4S2 this morning is expected to slide
south today. Thus, look for increasing MVFR along the central
Oregon coast and lower slopes of the Coast Range this afternoon.
Improving conditions across SW Washington and far NW Oregon this
afternoon as the boundary slides south and drier air aloft moves
into the area. By this evening, offshore low-level flow develops
and strengthens overnight. This will maintain VFR conditions
across much of the region. The exceptions will be the Central
Columbia Gorge and South Willamette Valley where MVFR or worse
can be expected. Strongest offshore flow will be in/near the
Gorge where winds will gust 45 to 60 kt later tonight, and on
the higher ridges of coast mtns/Cascades with gusts to 35 kt.

KPDX AND APPROACHES...Primarily MVFR as of 16Z, but will trend to
VFR by late morning as drier air aloft spreads into the area.
Offshore low-level flow strengthens after 03Z Wed, with gusts 20
to 30 kt after 10Z, but 30 to 40 kt at KTTD. Weishaar
&&

.MARINE...Weak frontal boundary across the N Oregon waters this
morning will push south today. North flow continues on the waters
today with wind speeds below 20 kt. Models in agreement showing
the wind veering northeast to east this evening and tonight, with
speeds obtaining small craft advisory levels across the north
this evening and spreading to the south overnight. Offshore flow
strengthens late tonight through Wed night with gusts up to 35 kt
over the north waters.

Strongest offshore flow will be Wed through Thu. Expect east wind
gusting to 25 to 30 kt over much of the region, but gusts to 35
kt seem likely on waters north of Tillamook. Wind eventually
shifts to the south late Fri or Fri night with decreasing wind
speeds. Latest models in agreement suggesting small craft
advisory wind speeds over the weekend.

Seas 5 to 7 ft through Wed. Increasing wind will result in a
building wind wave component. Likely to see wind waves up to 9 ft
over the n waters. Although the longer-period background swell is
expected to be around 2 to 4 ft Wed, the shorter-period larger
wind waves will create steep and choppy sea conditions. Total
seas likely to reach 10 ft later Wed night/Thu. Weishaar
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Air Stagnation Advisory until noon PST today for Cascade
     Foothills in Lane County-Central Willamette Valley-
     Northern Oregon Cascade Foothills-South Willamette Valley.

WA...None.
PZ...Small Craft Advisory for winds from 10 PM this evening to 6 PM
     PST Thursday for Coastal Waters from Cape Shoalwater WA to
     Cascade Head OR out 60 nm.

     Small Craft Advisory for winds from 4 AM Wednesday to 6 PM PST
     Thursday for Coastal Waters from Cascade Head OR to
     Florence OR out 60 nm.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 31, 2:59 AM PSTSmall Craft Advisory for WindsPQR5 days
Jan 31, 1:42 PM PSTWinter Storm WatchPQR50 hr

Nearby

Wind Advisories in Oregon, 2017Wind Advisories in Washington, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.